Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 3:05 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 3:05 PM MST (22:05 UTC)
- Expired
- Jul 16, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WGUS55 KFGZ 162205
FFWFGZ
AZC025-170100-
/O.NEW.KFGZ.FF.W.0026.180716T2205Z-180717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
305 PM MST MON JUL 16 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 600 PM MST
* At 304 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Crown King, Lake Pleasant, Turney Gulch Group Campground and
Hazlett Hollow Campground.
This includes the following streams and drainages...Poland Creek...
Jim Creek...Cherry Creek...Tiger Creek...Tuscumbia Creek...Sand
Creek...Cottonwood Creek...and Humbug Creek..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3422 11247 3427 11229 3392 11223 3390 11224
3390 11226 3389 11227
$$
RR1 follow-up statement
457
WGUS75 KFGZ 162313
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
413 PM MST MON JUL 16 2018
AZC025-170100-
/O.CON.KFGZ.FF.W.0026.000000T0000Z-180717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
413 PM MST MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
YAVAPAI COUNTY...
At 407 PM MST, Doppler radar indicates thunderstorms have largely
diminished in the vicinity of Crown King. Up to two inches of rain
have already fallen. Expect flash flooding through area washes and
portions of Humbug Creek over the next hour or two.
Some locations that will experience flooding include...
Crown King, Lake Pleasant, Turney Gulch Group Campground and Hazlett
Hollow Campground.
This includes the following streams and drainages...Poland Creek...
Jim Creek...Cherry Creek...Tiger Creek...and Humbug Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3422 11247 3427 11229 3392 11223 3390 11224
3390 11226 3389 11227
$$
RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:54 AM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 16, 9:54 AM MST, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 954 AM MST Mon Jul 16 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona this week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .UPDATE...The 12z KFGZ sounding indicated a PW of 1.08 inches this morning. With copious amounts of moisture in place, increasing instability, and weak steering flow, another round of scattered/numerous thunderstorms are slated to develop along the Mogollon Rim around midday. Brief periods of heavy rain and localized flash flooding will be the primary threats. Deadly cloud to ground lightning with be a secondary threat. Only updated the forecast to better reflect the current PoPs/Wx and its subsequent obs/trends. The remaining weather elements are in good shape. The updated gridded and text products have been sent. && .PREV DISCUSSION /503 AM MST/...At 430 AM - mostly cloudy skies persist across northern Arizona as debris cloudiness from Sunday's storms has been slow to dissipate. There are also some scattered showers across Yavapai and Coconino counties. The mid level ridge axis stretches from the Pacific into southern UT/CO which places our area in an easterly steering flow. Overall, the pattern is similar to what was in place yesterday when several areas of storms developed containing torrential rainfall rates of 2+ inches in under an hour. However, the day began fairly sunny which allowed rapid destabilization. Today - it looks like clouds may be slower to diminish so storms will probably develop later into the afternoon and move off to the west around 10 mph. With more uncertainty in cloud cover and surface heating today, we held off on a Flash Flood Watch. If it becomes apparent that clouds will dissipate through the morning, a watch may be issued so stay alert for that. Tuesday through Thursday - high pressure strengthens and becomes centered over southern Utah. Precipitable water values stay about the same from the Mogollon Rim southward but drop a bit in northeast Arizona. The mid levels look somewhat drier so while we expect daily rounds of scattered storms, coverage should be somewhat lower especially in northeast Arizona. Rainfall efficiency in the storms will also be less due to drier mid levels, so the flash flood threat won't be quite as high. Friday through Sunday - the ridge is forecast to remain strong and shift into New Mexico. Models are forecasting warmer daytime temperatures and for enough moisture for scattered storms to continue. && .AVIATION...For the 18Z package...Scattered -SHRA/-TSRA will begin over higher terrain between 1830-1900Z, becoming wide spread in the afternoon, and diminishing after 02Z. Local MVFR/IFR conditions with gusty, erratic winds near the showers and thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Moisture begins to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/JJ AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 16, 11:43 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD DIAMOND VALLEY 34.56N 112.39W
07/15/2018 YAVAPAI AZ TRAINED SPOTTER
FLOODING IN DIAMOND VALLEY AREA. DIAMOND
DRIVE WASHED OUT, AND SIGNIFICANT FLOODING
OVER ROADS IN THE NEIGHBORHOOD. TIME
ESTIMATED.
&&
BAKSpecial weather statement, Jul 16, 11:44 AM MST, 3 hours 21 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1144 AM MST MON JUL 16 2018 AZZ009-039-161930- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1144 AM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1230 PM MST... At 1144 AM MST, Doppler radar was tracking a strong thunderstorm near Forest Lake Chapter House, or 30 miles north of Keams Canyon, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3629 11026 3626 11017 3611 11020 3616 11035 TIME...MOT...LOC 1844Z 018DEG 17KT 3625 11023 MAS
Special weather statement, Jul 16, 11:51 AM MST, 3 hours 14 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1151 AM MST MON JUL 16 2018 AZZ006-007-161915- Coconino Plateau-Grand Canyon Country- 1151 AM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM MST... At 1150 AM MST, Doppler radar was tracking a strong thunderstorm over Tusayan, or 19 miles west of Desert View at Grand Canyon, moving southwest at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Maricopa Point At Grand Canyon, Tusayan, South Rim Visitors Center, Hopi Point At Grand Canyon, Grand Canyon Village and Ten-x Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3610 11214 3595 11202 3586 11222 3600 11232 TIME...MOT...LOC 1850Z 056DEG 6KT 3599 11216 MAS
Special weather statement, Jul 16, 12:10 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST MON JUL 16 2018
AZZ018-161945-
Northern Gila County-
1210 PM MST MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1245 PM MST...
At 1208 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 31 miles south of Show Low, moving west at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Fort Apache Reservation, Cedar Creek, Whiteriver and Canyon Day.
Highway 60 north of Salt River Canyon will also be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3373 11021 3383 11033 3382 11042 3383 11046
3397 11045 3398 11001 3372 11001
TIME...MOT...LOC 1908Z 094DEG 13KT 3381 11022
MASSpecial weather statement, Jul 16, 12:25 PM MST, 2 hours 40 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1225 PM MST MON JUL 16 2018 AZZ007-008-162000- Coconino Plateau-Yavapai County Mountains- 1225 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 100 PM MST... At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles south of Fraziers Well, or 56 miles northeast of Kingman, moving west at 10 mph. Route 66 near Indean Route 18 may also be inpacted by this storm. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333 TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312 MAS
Special weather statement, Jul 16, 12:43 PM MST, 2 hours 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1243 PM MST MON JUL 16 2018 AZZ009-039-162030- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1243 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST... At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles west of Blue Gap Chapter House, or 27 miles north of Keams Canyon. this storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024 TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013 MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:05 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 2 hr |
| Jul 15, 5:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 15, 5:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 15, 5:59 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 15, 8:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 16, 2:17 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Jul 16, 10:58 AM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 16, 11:44 AM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | Coconino | 24 min |
| Jul 16, 12:10 PM MST | Special Weather Statement | FGZ | Gila | 35 min |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | Mohave | 35 min |
| Jul 16, 12:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 16, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 16, 1:27 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 2:26 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 2:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 117 min |
| Jul 16, 2:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 16, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Jul 16, 3:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 16, 3:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.